Antidepressants and Pets: Educate Yourself

These drugs are not benign. Whether you’re taking antidepressants or your pet is taking them, what you don’t know about them can hurt you both.

6701580581_5847c59707_b
Medications can cause serotonin syndrome. By: angela n.

People and their pets are taking more and more antidepressants. I’m not sure what this says about our society, but I can tell you these drugs are not benign.

Many drugs can lead to an excess of serotonin in your pet, which can be toxic. This is known as serotonin syndrome.

Serotonin syndrome refers to the multiple and varied signs caused by excess serotonin, either at a therapeutic dose if your pet has an adverse reaction to a drug or at toxic doses.

Drugs and Supplements to Monitor

The list of drugs that can lead to serotonin syndrome is long, but here are the categories of the culprits that can cause excess serotonin levels.

1. SSRI and SNRI antidepressants and MAOIs

These drugs are now frequently prescribed for pets, but because so many humans are taking these medications, many animals get into their caretaker’s meds. Keep them out of bite’s length! And remember: Child-proof caps do not mean puppy proof vials. Prozac, Zoloft and Wellbutrin, to name only a handful, are examples of drugs in this category.

2. Veterinary medications prescribed for behavioral modification:

  • Clomipramine
  • Fluoxetine
  • Mirtazapine (used for appetite stimulation)

3. Over-the-counter (OTC) supplements

  • Serotonin
  • Tryptophan
  • St. John’s wort (Hypericum perforatum)

Just because you bought a supplement without a prescription does not mean it is benign. If your pet was prescribed fluoxetine, for example, and Munchkin got into your bottle of St. John’s wort, this combination could induce serotonin syndrome.

Don’t Miss: Online Veterinary Pharmacies: Buyer Beware

4. Miscellaneous drugs

Many drugs, particularly in combination with another drug, can cause SS. Here are just a few:

  • Tramadol
  • Chlorpheniramine
  • Dextromethorphan
  • Sumatriptan
  • Amantadine

5. TCAs (tricyclic antidepressants), atypical antipsychotics and illegal drugs

As with all medications, you should keep any psychiatric and illegal drugs away from the pets.

I am frequently presented with the family pet who got into his human’s medications or found a teenager’s stash of “recreational” drugs. Once we know Fonzy is going to be okay, there’s always an element of comedy in these embarrassing family scenarios.

But if the Fonz is already taking a serotonin-enhancing drug for a problem such as separation anxiety, eating an ounce of the marijuana he found hidden under the porch can put him in more danger than if he just ate the pot by itself. And his teenage buddy will have some explaining to do to Mom.

Pet caretakers should be aware that:

  1. Following the veterinarian’s orders is very important when it comes to these drugs.
  2. You should never give your pet your own medications.
  3. You should not combine drugs without checking with your veterinarian first.
  4. Supplements, OTC drugs and previously prescribed drugs should not be given to a pet taking an SSRI before checking with your vet first.

Clinical Signs of Serotonin Syndrome

serotonin-syndrome-pills
Keep your meds away from pets and double-check their prescriptions. By: Michael Chen

SS can affect multiple body systems. As with all toxicities, the size of the pet, the amount of the drug ingested and individual patient parameters all play a role in the severity of the clinical signs.

At low doses, mild gastrointestinal (GI) and central nervous system (CNS) signs are most common. At higher doses, GI upset, more serious CNS signs and cardiopulmonary signs can occur. Untreated SS can cause death if the heart and the brain are severely affected.

  • GI: Nausea, hyper-salivation, vomiting/diarrhea and abdominal pain.
  • Nervous system:  Signs can vary from sedation and lethargy to hyper-excitability. A pet can be agitated, aggressive, ataxic, exhibit tremors, seizures or go into a coma.
  • Cardiovascular: Fast or slow heart rate, cardiac arrhythmias and high blood pressure.

High fever and changes in respiratory rate can also occur.

Treatment

As with most toxicities, treatment is supportive rather than specific. Knowledge of what the pet has ingested and how long ago it was ingested is of great help but isn’t always known. Call your vet if you think there has been an accidental ingestion. Don’t induce vomiting without calling your vet or poison control center first.

If you know your pet ingested too much of a prescribed drug or the wrong medication and is asymptomatic, it may be safe to monitor your pet at home after checking with your vet or poison control.

If your pet is symptomatic, he or she should be admitted to a veterinary hospital. Clinical signs can change abruptly. IV fluids for support, injectable medications, controlling high fevers and controlling neurological signs are all part of the treatment.

Don’t Miss: Vetiquette 101: Basics for Pet Safety and Vet Sanity

Diagnosis and Prevention

There are no simple lab tests to diagnose SS. The pet parent’s history and clinical signs are the best we have to go on. Toxicology testing of urine or stomach contents is not easily available, timely or practical in most situations.

  1. Veterinarians should prescribe these drugs carefully and warn people of possible side effects. Never be afraid to ask questions if you don’t think something has been explained fully.
  2. Tell your veterinarian about all supplements and other drugs you are giving your pet.
  3. Don’t mix medicines without checking it out first. Tramadol, for example, a drug used commonly for pain, or mirtazapine, an appetite stimulant, may have been prescribed for your pet in the past. If your pet has now been prescribed an SSRI (like fluoxetine), it is not a good idea to give some old Tramadol you had left over.
  4. Keep medications out of pet’s reach. If you have a family member who may be on multiple drugs and/or is suffering from depression or mental instability, make sure the medications are not left out. I know this sounds like a no-brainer, but this occurs all too frequently.

Accidents can happen. I sometimes have clients who simply mix up medications or double dose by mistake. If you make the phone call to your vet as soon as you realize the problem, you have the best chance of a happy outcome. This is one scenario where time truly is of the essence.

Reference

  • Almgren, Colleen M., DVM, PhD, et al. “Serotonin Syndrome.” Clinician’s Brief. October 2013. Vol. 11, No. 10.

Dr. Debora Lichtenberg, VMD

View posts by Dr. Debora Lichtenberg, VMD
Dr. Debora Lichtenberg, VMD, is a small animal and exotics veterinarian who has split her time between a veterinary practice in Pelham, Massachusetts, and her studio in New York City. Dr. Lichtenberg is a graduate of the University of Pennsylvania School of Veterinary Medicine with 30 years of experience. Her special interests are soft tissue surgery and oncology.

Please share this with your friends below:

 


Also Popular

Do NOT follow this link or you will be banned from the site!